Wildfire, Central Yampa River Basin
- When
- July 22, 12:00 PM MST to July 23, 12:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
This fire was named the Sour Patch Fire and occurred about 20 miles northwest of Meeker in Rio Blanco County. The fire consumed around 500 acres of pinyon pine, juniper, sagebrush, and grass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This fire was named the Sour Patch Fire and occurred about 20 miles northwest of Meeker in Rio Blanco County. The fire consumed around 500 acres of pinyon pine, juniper, sagebrush, and grass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 22, 2:08 AM MST, 9 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 308 AM MDT SAT JUL 22 2006 .SHORT TERM (TODAY THROUGH SUNDAY NIGHT)... AMPLIFIED HIGH PRESSURE RIDGE CENTERED OVER NORTHERN UTAH CONTINUED TO BRING A LIGHT...DRY NORTHERLY FLOW TO THE REGION. SURFACE OBS JUST TO THE NORTH OF THE CWFA SHOWED MARKEDLY DRIER AIRMASS IN PLACE WHILE...WITH THE EXCEPTION OF KVEL...SHALLOW MOIST LAYER REMAINED OVER THE NORTHERN ZONES IN THE CWFA. TO THE SOUTH...MOISTURE DEPTH GREATER AS EVIDENCED BY CLOUD REMNANTS OF LAST NIGHTS CONVECTION. TODAY-TONIGHT: SUSPECT DEW POINTS ACROSS THE NORTH WILL TAKE A TUMBLE ONCE THE SUN COMES UP AND SHALLOW MOIST AIR IN THE VALLEY BOTTOMS BEGINS TO OVERTURN. LACK OF MOISTURE ACROSS THE NORTH WILL PRECLUDE MOIST CONVECTION. IN CONTRAST...SOUTH OF I-70 ENOUGH LOW AND MID- LEVEL MOISTURE TO SUPPORT ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS. LOW END SCATTERED COVERAGE IN FORECAST FOR THE HIGHER TERRAIN OF THE SOUTH...ISOLATED IN LOWER ELEVATIONS...SEEMED REASONABLE. MAIN THREAT FROM STORMS WILL CONTINUE TO BE LOCALIZED HEAVY RAIN AS STEERING WINDS LIGHT RESULTING IN SLOW MOVING STORMS. BOOSTED HIGHS IN RESPONSE TO SURPRISINGLY WARM READINGS OBSERVED YESTERDAY. LOWS WILL CONTINUE RUN NEAR PERSISTENCE...OR A BIT ABOVE NORMAL. SUNDAY-SUNDAY NIGHT: DRYING TREND TO CONTINUE THROUGH THE REMAINDER OF THE WEEKEND WITH STATIONARY HIGH PRESSURE DICTATING CONDITIONS. LEFT POP FIELD ALONE EXCEPT FOR SOME COSMETIC CHANGES. EXPECT WELL ABOVE NORMAL TEMPERATURES TO CONTINUE. .LONG-TERM (MONDAY THROUGH FRIDAY)... ECMWF AND GFS MEAN 500 MB HEIGHT FIELDS KEEP AN AMPLIFIED RIDGE OVER THE GREAT BASIN MON-TUE...THEN GRADUALLY SLIP THE HIGH CENTER SOUTHWARD FROM UT TO AZ WED-FRI AS THE RIDGE FLATTENS. ABOVE NORMAL TEMPS WITH WITH TRIPLE DIGITS NOT UNCOMMON FOR WEST-CENTRAL CO VALLEYS AND SE UT EARLY IN THE WEEK. MODELS CONTINUE TO SHOW SMALLER PAC WAVES MOVING INLAND NEXT WEEK...BUT TIMING AND STRENGTH LIKELY TO BE CHANGING WITH SUCCESSIVE MODEL RUNS. MOISTURE MAY BEGIN TO CREEP IN DURING WEEK AS THE RIDGE FLATTENS. GFS INDICATING SOME CHANCE OF MOISTURE FROM TROPICAL DEPRESSION SIX-E CURRENTLY OFF THE WEST COAST OF MEXICO MAY MAKE INTO THE SWRN U.S. BY NEXT SAT...BUT WAY TO EARLY TO TELL ON THAT. WILL OPT TO KEEP A RATHER BROAD BRUSH AND GO WITH SLIGHT CHANCE TO CHANCE OF AFTN/EVE THUNDERSTORMS FOR MAINLY THE MTNS IN THE UPCOMING WEEK. MAY BE DEALING WITH SOME DRY LIGHTNING AT ALONG WITH THE HOT TEMPS. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && NL/JAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SAT JUL 22 2006 COZ001>014-017>023-UTZ022>025-027>029-231200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT SAT JUL 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT HIGHER TERRAIN IN THE SOUTHERN AND CENTRAL MOUNTAINS OF COLORADO AND SOUTHEAST UTAH WILL SEE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS WILL GENERATE FREQUENT DANGEROUS LIGHTNING ...GUSTY OUTFLOW WINDS TO 40 MPH...ALONG WITH LOCALIZED HEAVY RAIN. LOWER ELEVATIONS ACROSS SOUTHWEST COLORADO AND SOUTHEAST UTAH A CAN EXPECT ISOLATED THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY EXPECT ISOLATED SHOWERS AND THUNDERSTORMS OVER HIGHER TERRAIN EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. NL
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524317.